Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 28, NWS Quad Cities, IA

April 4, 20235 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 4, 2023, 7:38 AM CDT for 5 counties in Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 7:38 AM CDT (12:38 UTC)
Expired
Apr 4, 2023, 8:15 AM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:38 AM CDT, 1 hour earlier.

Area forecast discussion, Apr 4, 6:38 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Tue Apr 4 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023

Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023

...Dangerous Severe Weather Today and Tonight...

Be Weather Aware!

Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.

Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.

.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023

Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 4 2023

Active weather day as a warm front moves north today. Low cigs
along with chances for thunderstorms some severe are possible at
most TAF sites. Wind shift will also occur as the warm front moves
north making cigs improve. MVFR is expected north of the front and
even some IFR is possible. These storms today are capable of
erratic strong winds, large GR and even tornadoes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 3:47 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.

Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!

These severe thunderstorms will be fast moving at 60 mph!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today through Wednesday morning.

Haase

In the hours before

Special weather statement, Apr 4, 4:19 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
419 AM CDT Tue Apr 4 2023

IAZ067-068-078-ILZ015-024-040945-
Mercer IL-Rock Island IL-Scott IA-Muscatine IA-Louisa IA-
419 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southwestern Rock
Island, northwestern Mercer, northeastern Louisa, southwestern Scott
and southeastern Muscatine Counties through 445 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Muscatine, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Illinois City and Fairport around 430 AM CDT.

Other locations in the path of this storm include Montpelier, Blue
Grass, Buffalo, Andalusia and Taylor Ridge.

This includes Interstate 280 between mile markers 4 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4133 9112 4141 9116 4157 9063 4136 9055
TIME...MOT...LOC 0917Z 250DEG 32KT 4136 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Apr 4, 4:57 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
457 AM CDT Tue Apr 4 2023

ILZ015-016-041030-
Rock Island IL-Henry IL-
457 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
530 AM CDT...

At 457 AM CDT, Doppler radar was tracking a strong thunderstorm over
Andalusia, or near Rock Island, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Milan around 505 AM CDT.
  Rock Island around 510 AM CDT.
  Moline around 515 AM CDT.

Other locations in the path of this storm include East Moline,
Silvis, Coal Valley, Colona, Hampton, Port Byron, Rapids City,
Cleveland and Osborn.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 9.
 Interstate 74 in Illinois between mile markers 1 and 12.
 Interstate 88 between mile markers 1 and 3.
 Interstate 280 between mile markers 11 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 9022 4141 9072 4145 9074 4146 9065
      4150 9060 4151 9060 4153 9054 4152 9051
      4152 9046 4157 9041 4160 9031
TIME...MOT...LOC 0957Z 254DEG 31KT 4144 9067

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Apr 4, 5:21 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 AM CDT Tue Apr 4 2023

ILZ016-017-041100-
Bureau IL-Henry IL-
521 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southeastern Henry
and southwestern Bureau Counties through 600 AM CDT...

At 520 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kewanee, moving northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sheffield and Buda around 540 AM CDT.

Other locations in the path of this storm include Wyanet.

This includes Interstate 80 in Illinois between mile markers 39 and
48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 8974 4123 8987 4119 8987 4117 8991
      4123 9001 4146 8971 4131 8952
TIME...MOT...LOC 1020Z 230DEG 34KT 4123 8990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gibbs
Local storm report, Apr 4, 5:29 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             2 W MILAN               41.44N 90.60W
04/04/2023  U0.50 INCH       ROCK ISLAND        IL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

ARG
Special weather statement, Apr 4, 7:13 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
713 AM CDT Tue Apr 4 2023

IAZ076-077-087-041245-
Keokuk IA-Washington IA-Jefferson IA-
713 AM CDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of Keokuk, west central
Washington and northwestern Jefferson Counties through 745 AM CDT...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa Industrial Airport, or 7 miles north of Ottumwa, moving
northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Martinsburg around 720 AM CDT.
  Hayesville around 725 AM CDT.
  Delta around 730 AM CDT.

Other locations in the path of this storm include Sigourney, Harper
and South English.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4125 9241 4151 9217 4134 9189 4113 9218
      4116 9218 4116 9241
TIME...MOT...LOC 1212Z 220DEG 42KT 4113 9237

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:19 AM CDTSpecial Weather StatementDVNMuscatine26 min
Apr 4, 7:13 AM CDTSpecial Weather StatementDVNKeokuk32 min
Apr 4, 7:43 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington32 min
Apr 4, 8:11 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Louisa, Muscatine, Washington49 min
Apr 4, 8:12 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn33 min
Apr 4, 8:29 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Johnson, Jones, Linn31 min
Apr 4, 8:52 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Muscatine, Scott38 min
Apr 4, 9:24 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Muscatine, Scott51 min
Apr 4, 9:54 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNClinton, Scott34 min
Apr 4, 10:06 AM CDTSevere Thunderstorm WarningDVNClinton, Scott24 min
Apr 4, 10:26 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNClinton64 min
Apr 4, 10:43 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson32 min
Apr 4, 5:46 PM CDTSevere Thunderstorm WarningDVNLee44 min
Apr 3, 7:10 PM CDTSpecial Weather StatementDVNHenry35 min
Apr 3, 8:03 PM CDTSpecial Weather StatementDVNBureau27 min
Apr 4, 4:33 AM CDTSevere Thunderstorm WarningDVNRock Island27 min
Apr 4, 4:57 AM CDTSpecial Weather StatementDVNRock Island33 min
Apr 4, 5:21 AM CDTSpecial Weather StatementDVNBureau39 min
Apr 4, 10:16 AM CDTTornado WarningDVNBureau, Henry, Whiteside14 min
Apr 4, 11:16 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside44 min
Apr 4, 11:23 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNBureau, Putnam37 min
Apr 4, 6:25 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough35 min
Apr 4, 6:41 PM CDTTornado WarningDVNMcDonough34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.